Alert archive / Missouri / Flash Flood Warnings in 2003

Flash Flood Warning 51, NWS Springfield, MO

August 2, 2003Greene County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 2, 2003, 5:28 AM CDT for Greene County, Missouri. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2003, 5:28 AM CDT (10:28 UTC)
Expired
Aug 2, 2003, 7:00 AM CDT
In force
92 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Greene County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.5 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 483 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
483 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1986 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 021033
FFWSGF
MOC077-021200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
528 AM CDT SAT AUG 2 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GREENE COUNTY IN SOUTHWEST MISSOURI

* UNTIL 700 AM CDT.

* AT 526 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.     
  DOPPLER RADAR ESTIMATED THAT OVER TWO INCHES OF RAIN HAS FELL 
  OVER PORTIONS OF GREENE COUNTY THE LAST 4 HOURS.   

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE 
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH  
  FLOODING TO OCCUR...ESPECIALLY IN THE SPRINGFIELD METRO AREA. SOME 
  LOCATIONS THAT WILL EXPERIENCE FLOODING                            
  INCLUDE...SPRINGFIELD...STRAFFORD AND BROOKLINE.

* MORNING COMMUTERS SHOULD EXERCISE EXTREME CAUTION WHEN DRIVING     
  THROUGH HEAVY RAIN THE NEXT COUPLE OF HOURS.  DO NOT DRIVE OVER
  FLOODED ROADWAYS.  FLASH FLOODING CAUSES MORE FATALITIES THAN 
  ANY OTHER WEATHER RELATED HAZARD.

LAT...LON 3734 9312 3712 9312 3711 9345 3733 9347

$$

CRAMER
1 follow-up statement
000 
WGUS73 KSGF 021154
FFSSGF
MOC043-077-021200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
654 AM CDT SAT AUG 2 2003

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CHRISTIAN AND 
GREENE COUNTIES WILL BE ALLOWED TO EXPIRE AT 700 AM...

STRONG THUNDERSTORMS THAT WERE PRODUCING TORRENTIAL RAINS HAVE 
WEAKENED AND MOVED OUT OF THE WARNED AREA.  ALSO...EXCESS RUNOFF 
FROM HEAVY RAIN HAS SUBSIDED...ENDING THE OVERALL FLOOD THREAT. 
THEREFORE...THE FLASH FLOOD WARNINGS FOR GREENE AND CHRISTIAN 
COUNTIES WILL BE ALLOWED TO EXPIRE AT 700 AM.

IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW 
ENFORCEMENT AGENCY.

LAT...LON 3733 9308 3701 9309 3701 9354 3734 9356

$$

CRAMER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 4:03 AM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 2, 4:03 AM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
403 AM CDT SAT AUG 2 2003

.DISCUSSION...
UNSEASONABLY STRONG GREAT LAKES CYCLONE CONTINUES TO SIT AND SPIN
AND HAS CREATED SOME UNSETTLED WEATHER ACROSS THE NATIONS MID
SECTION THE LAST FEW HOURS.   THE APPROACH OF AN UPPER LEVEL SPEED
MAX AND STRONG 850 MB MOISTURE SURGE INTO SOUTHEAST KANSAS HAS
PROVIDED THE NECESSARY INGREDIENTS FOR STRONG TO SEVERE STORMS THIS
MORNING.  LOOK FOR STORMS TO CONTINUE THROUGH A GOOD PORTION OF
TODAY AND ALL FORECAST ELEMENTS IN THE FIRST PERIOD WILL BE THE PRIMARY
FORECAST CHALLENGE.

SHORT TERM (TODAY - MONDAY)
MESO ETA IS NOT QUITE AS AGGRESSIVE WITH PUSHING SURFACE BOUNDARY
THROUGH SOUTHERN MISSOURI AS PREVIOUS RUNS.  ETA IS CERTAINLY THE
MODEL OF CHOICE AND SHORT TERM FORECAST WILL BE WEIGHTED HEAVIEST
WITH THE MESO ETA OUTPUT.

THE INITIAL CHALLENGE IS THE ONGOING CONVECTION AND HOW THIS WILL
MODIFY TODAYS FORECAST.  CONVECTIVE CLUSTER SOUTH OF THE PLATEAU IS
FINALLY HEADING SOUTH TOWARD THE ARKANSAS STATE
LINE...HOWEVER...SCATTERED ACTIVITY HAS REDEVELOPED NORTH OF THE
MAIN COMPLEX.  OTHER CLUSTERS HAVE DEVELOPED OVER SOUTHERN KANSAS
AND THIS ACTIVITY WILL LIKELY AFFECT EXTREME SOUTHWEST MISSOURI
WITHIN THE FIRST PERIOD.  LOW LEVEL BOUNDARY HAS BECOME ALMOST
QUASI-STATIONARY AND MESO ETA SOUNDING PROGS SHOW SURFACE BASED
CAPES OF AROUND 3000 J/KG THIS AFTERNOON.  SO FIRST PERIOD FORECAST
WILL CONTAIN THUNDERSTORM CHANCES ACROSS THE BOARD FOR THIS MORNING
AND THIS AFTERNOON.

WITH WARM AND UNSTABLE AIRMASS LINGERING ACROSS SOUTHERN
MISSOURI...WILL HAVE TO INTRODUCE PRECIP CHANCES INTO SATURDAY NIGHT
AND SUNDAYS FORECAST AS WELL.  OVERALL SYNOPTIC PATTERN AMPLIFIES TO
A DEGREE...AND 200 MB SPEED MAX PIVOTS IN MORE OF A NORTH TO SOUTH
FASHION.  CWA REMAINS IN A STRONG AREA OF UPPER LEVEL DIFFLUENCE
POSITIONED UNDER THE LEFT EXIT REGION OF THIS FEATURE.  THIS IN
CONJUNCTION WITH A COUPLE OF DEVELOPING MID LEVEL DISTURBANCES WILL
PROVIDE ENOUGH FORCING FOR REDEVELOPMENT OF CONVECTION.

LONG TERM (TUESDAY - FRIDAY)...
TWO MAIN SYNOPTIC FEATURES CONTROLLING THE UPPER FLOW WILL GRADUALLY
SHIFT EAST NEXT WEEK.  ECMWF IS A LITTLE MORE AGGRESSIVE WITH
BUILDING IN THE UPPER RIDGE OVER THE HIGH PLAINS AND PROGRESSING
EASTERN CONUS TROUGH TOWARDS THE COAST.  IN EITHER CASE...THE
NATIONS MID SECTIONS REMAINS UNDER THE INFLUENCE OF NORTHWEST FLOW.

ONGOING EXTENDED FORECASTS LOOKS LIKE ITS IN GREAT SHAPE AND SEE NO
REASON TO MAKE ANY DRASTIC CHANGES.  CHALLENGES AS ALWAYS WILL EXIST
IN TIMING ANY DISTURBANCES RIDING DOWN THE NORTHWEST FLOW...WHICH
WILL BECOME MORE APPARENT WITH TIME.  TWEAKED TEMPS AND CLOUD COVER
SOME TO BLEND IN BETTER WITH SURROUNDING OFFICES.

.AVIATION...
CLUSTERS OF CONVECTION CONTINUE TO AFFECT AREAS OF SOUTHEAST KANSAS
AND THE SOUTHWEST MISSOURI THIS MORNING.  EXPECT THIS ACTIVITY TO
SLOWLY DRIFT SOUTHWARD AS THE MORNING PROGRESSES...POSSIBLY
REDEVELOPING THIS AFTERNOON.  A COLD FRONT WILL LINGER ACROSS THE
REGION THE NEXT 24 TO 48 HOURS...CONTINUING THUNDERSTORM CHANCES
INTO SUNDAY.

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

CRAMER
Hazardous weather outlook, Aug 2, 12:19 AM CDT, 5 hours 9 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1219 AM CDT SAT AUG 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...SATURDAY.

WEATHER HAZARDS EXPECTED:

THUNDERSTORMS CONTAINING HAIL TO THE SIZE OF QUARTERS...WIND GUSTS
IN EXCESS OF 70 MPH...AND TORRENTIAL RAINS CONDUCIVE FOR FLASH
FLOODING.

AREAS AFFECTED AND TIMING:

ALL OF EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS THROUGH THE
OVERNIGHT HOURS.

DISCUSSION:

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO ERUPT ACROSS THE
REGION THROUGH THE PRE-DAWN HOURS.  THE COMBINATION OF A STRONG LOW
LEVEL MOISTURE SURGE AND AN APPROACHING JET MAX ALOFT WILL PROVIDE
NECESSARY INGREDIENTS FOR RAPIDLY DEVELOPING SEVERE THUNDERSTORMS.
THESE STORMS WILL LIKELY EVOLVE INTO A CLUSTER THE NEXT FEW
HOURS...AND THE TRAINING OF STORMS OVER SPECIFIC LOCATIONS IS
LIKELY.  THIS WILL LEAD TO INCREASED FLASH FLOOD POTENTIAL
ESPECIALLY OVER THE ROCKY TERRAIN OF THE OZARK HILLS.  STRONG
DIRECTION CHANGE WITH WINDS ALOFT WILL ALLOW SOME OF THESE STORMS TO
MAINTAIN ROTATING UPDRAFTS FOR LONG PERIODS OF TIME.  OTHER THAN
FLASH FLOODING...HAIL UP TO THE SIZE OF HALF DOLLARS AND STRONG WIND
GUSTS IN EXCESS OF 70 MPH WILL ACCOMPANY THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

AN UPPER LEVEL DISTURBANCE WILL APPROACH THE REGION MONDAY NIGHT
INTO TUESDAY.  ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE UPON PASSAGE OF THIS SYSTEM.  FREQUENT LIGHTNING AND
TORRENTIAL DOWNPOURS WILL BE THE PRIMARY HAZARDS FROM THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED OVER EXTREME SOUTHEAST
KANSAS AND THE MISSOURI OZARKS THROUGH MUCH OF THE EARLY MORNING
HOURS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

CRAMER

In the hours before

Local storm report, Aug 2, 2:49 AM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0249 AM CDT SAT AUG 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0232 AM    WALNUT GROVE              MO   WIND DAMAGE
08/02/03   GREENE                         TREE DOWN. REPORTED BY
                                          TRAINED STORM SPOTTER.
Local storm report, Aug 2, 3:00 AM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0300 AM CDT SAT AUG 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0258 AM    1 NW MARSHFIELD           MO   70 MPH TSTM GUST
08/02/03   WEBSTER                        REPORTED BY VOLUNTEER
                                          WEATHER OBSERVER.
Local storm report, Aug 2, 3:33 AM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0333 AM CDT SAT AUG 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 AM    3 E LEBANON               MO   WIND DAMAGE
08/02/03   LACLEDE                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 2, 3:45 AM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0345 AM CDT SAT AUG 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 AM    MARSHFIELD                MO   WIND DAMAGE
08/02/03   WEBSTER                        NUMEROUS REPORTS OF WIND
                                          DAMGE IN THE MARSHFIELD
                                          AREA. TREES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0320 AM    HARTVILLE                 MO   WIND DAMAGE
08/02/03   WRIGHT                         TREE DOWN. SEVERAL
                                          REPORTS OF UNSPECIFIED
                                          DAMAGE IN THE HARTVILLE
                                          AREA. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0336 AM    GOODHOPE                  MO   60 MPH TSTM GUST
08/02/03   DOUGLAS                        REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Aug 2, 4:15 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0415 AM CDT SAT AUG 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0347 AM    LICKING                   MO   .88 INCH HAIL
08/02/03   TEXAS                          ALSO REPORTED HIGH WINDS.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 2, 5:01 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0501 AM CDT SAT AUG 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 AM    BOLIVAR                   MO   WIND DAMAGE
08/02/03   POLK                           THREE LARGE TREES DOWN IN
                                          TOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

NWUS53 KSGF 021002
LSRSGF

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0501 AM CDT SAT AUG 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0140 AM    LOUISBURG                 MO   .88 INCH HAIL
08/02/03   DALLAS                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0211 AM    3 S TUNAS                 MO   60 MPH TSTM GUST
08/02/03   DALLAS                         LAW ENFORECEMTN REPORTED
                                          50 TO 60 MPH WIND GUSTS.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0211 AM    3 S TUNAS                 MO   1 INCH HAIL
08/02/03   DALLAS                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0215 AM    BOLIVAR                   MO   WIND DAMAGE
08/02/03   POLK                           THREE LARGE TREES DOWN IN
                                          TOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0232 AM    WALNUT GROVE              MO   WIND DAMAGE
08/02/03   GREENE                         TREE DOWN. REPORTED BY
                                          TRAINED STORM SPOTTER.

0245 AM    3 E LEBANON               MO   WIND DAMAGE
08/02/03   LACLEDE                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0258 AM    1 NW MARSHFIELD           MO   70 MPH TSTM GUST
08/02/03   WEBSTER                        REPORTED BY VOLUNTEER
                                          WEATHER OBSERVER.

0300 AM    MARSHFIELD                MO   WIND DAMAGE
08/02/03   WEBSTER                        NUMEROUS REPORTS OF WIND
                                          DAMGE IN THE MARSHFIELD
                                          AREA. TREES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0320 AM    HARTVILLE                 MO   WIND DAMAGE
08/02/03   WRIGHT                         TREE DOWN. SEVERAL
                                          REPORTS OF UNSPECIFIED
                                          DAMAGE IN THE HARTVILLE
                                          AREA. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0336 AM    GOODHOPE                  MO   60 MPH TSTM GUST
08/02/03   DOUGLAS                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

0347 AM    LICKING                   MO   .88 INCH HAIL
08/02/03   TEXAS                          ALSO REPORTED HIGH WINDS.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:06 PM CDTSevere Thunderstorm WarningSGFShannon54 min
Aug 1, 7:11 PM CDTSevere Thunderstorm WarningSGFOzark64 min
Aug 1, 7:12 PM CDTFlash Flood WarningSGFOzark, Taney3 hr
Aug 2, 12:05 AM CDTSevere Thunderstorm WarningSGFHickory55 min
Aug 2, 12:21 AM CDTSevere Thunderstorm WarningSGFBenton69 min
Aug 2, 12:22 AM CDTSevere Thunderstorm WarningSGFSt. Clair53 min
Aug 2, 12:28 AM CDTSevere Thunderstorm WarningSGFCamden62 min
Aug 2, 12:35 AM CDTSevere Thunderstorm WarningSGFDallas55 min
Aug 2, 1:34 AM CDTSevere Thunderstorm WarningSGFDallas71 min
Aug 2, 1:42 AM CDTSevere Thunderstorm WarningSGFHickory78 min
Aug 2, 1:56 AM CDTFlash Flood WarningSGFHickory6 hr
Aug 2, 2:08 AM CDTSevere Thunderstorm WarningSGFPolk82 min
Aug 2, 2:20 AM CDTSevere Thunderstorm WarningSGFPolk70 min
Aug 2, 2:23 AM CDTFlash Flood WarningSGFDallas, Laclede6 hr
Aug 2, 2:30 AM CDTSevere Thunderstorm WarningSGFGreene75 min
Aug 2, 2:32 AM CDTSevere Thunderstorm WarningSGFLaclede73 min
Aug 2, 2:43 AM CDTSevere Thunderstorm WarningSGFWebster77 min
Aug 2, 2:49 AM CDTSevere Thunderstorm WarningSGFDade56 min
Aug 2, 3:05 AM CDTSevere Thunderstorm WarningSGFWright70 min
Aug 2, 3:08 AM CDTSevere Thunderstorm WarningSGFChristian67 min
Aug 2, 3:18 AM CDTSevere Thunderstorm WarningSGFDouglas72 min
Aug 2, 3:34 AM CDTSevere Thunderstorm WarningSGFTexas56 min
Aug 2, 3:51 AM CDTSevere Thunderstorm WarningSGFHowell, Ozark69 min
Aug 2, 3:53 AM CDTSevere Thunderstorm WarningSGFTaney82 min
Aug 2, 4:03 AM CDTSevere Thunderstorm WarningSGFShannon72 min
Aug 2, 4:11 AM CDTSevere Thunderstorm WarningSGFOregon79 min
Aug 2, 4:25 AM CDTFlash Flood WarningSGFSt. Clair6 hr
Aug 2, 4:27 AM CDTSevere Thunderstorm WarningSGFBarry63 min
Aug 2, 5:57 AM CDTFlash Flood WarningSGFChristian63 min

Nearby

Flash Flood Warnings in Missouri, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.